According to The Verge, on Friday, the Centers for Disease Control (CDC) confirmed that vitamin E acetate in THC-containing vape products is the cause of the vaping-associated lung injuries that have plagued the country in the last several months.
“It is clear that the outbreak represented a new phenomenon,” said Dr. Anne Schuchat, principal deputy director of the CDC, during a press conference. “It’s not a recognition of a common syndrome that had evaded our attention.”
“That doesn’t mean that there aren’t other chemicals that can or are causing lung injury,” added Schuchat. A new study in the New England Journal of Medicine revealed that vitamin E acetate was present in 94 percent of the cases examined. She did state that the additive is cause for the majority of the outbreak, according to NPR.
Vitamin E acetate has generally been considered safe and is commonly used as a supplement and ingredient in lotions; however, when heated up, it can break down into a compound called ketene, which is harmful to the lungs.
The CDC reports that, as of December 17th, there have been 2,506 cases of hospitalized e-cigarette, or vaping, product use-associated lung injuries. In 27 states and the District of Columbia, fifty-four hospitalizations have resulted in death.